Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Jackson, MS

April 8, 2019Scott County, Simpson County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 8, 2019, 7:14 PM CDT for Scott County, Simpson County, Smith County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2019, 7:14 PM CDT (00:14 UTC)
Expired
Apr 8, 2019, 8:00 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Scott County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 53 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS54 KJAN 090014
SVRJAN
MSC123-127-129-090100-
/O.NEW.KJAN.SV.W.0113.190409T0014Z-190409T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
714 PM CDT MON APR 8 2019

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Simpson County in central Mississippi...
  Central Smith County in central Mississippi...
  Southeastern Scott County in central Mississippi...

* Until 800 PM CDT.

* At 714 PM CDT, a severe thunderstorm was located over Raleigh, or
  14 miles northeast of Magee, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Center Ridge around 720 PM CDT.
  Raleigh around 725 PM CDT.
  Burns and Pineville around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 8954 3192 8974 3229 8954 3226 8932
      3212 8932
TIME...MOT...LOC 0014Z 206DEG 8KT 3201 8955 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
958 
WWUS54 KJAN 090032
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
732 PM CDT MON APR 8 2019

MSC127-090041-
/O.CAN.KJAN.SV.W.0113.000000T0000Z-190409T0100Z/
Simpson MS-
732 PM CDT MON APR 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIMPSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3183 8954 3188 8965 3201 8965 3204 8966
      3205 8967 3229 8954 3226 8932 3212 8932
TIME...MOT...LOC 0031Z 206DEG 8KT 3205 8953 

$$

MSC123-129-090100-
/O.CON.KJAN.SV.W.0113.000000T0000Z-190409T0100Z/
Smith MS-Scott MS-
732 PM CDT MON APR 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL SMITH AND SOUTHEASTERN SCOTT COUNTIES...

At 731 PM CDT, a severe thunderstorm was located over Raleigh, or 16
miles northeast of Magee, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Center Ridge around 735 PM CDT.
  Burns and Pineville around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 8954 3188 8965 3201 8965 3204 8966
      3205 8967 3229 8954 3226 8932 3212 8932
TIME...MOT...LOC 0031Z 206DEG 8KT 3205 8953 

HAIL...1.00IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:32 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 8, 3:32 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
332 PM CDT Mon Apr 8 2019

.DISCUSSION...

Through Tuesday afternoon:

A stalled frontal boundary still bisects the center of the region
this afternoon from southwest to northeast, with a weak surface
low riding northeast along the boundary toward Central
Mississippi. In the warm sector ahead of the front, there have
been enough sunny breaks to yield temperatures topping out in the
upper 70s to lower 80s range. But, despite the warmth, deep
convection in the warm sector has been lacking due to a "dry" slot
in the atmospheric mid-levels. There still is the opportunity for
this dry slot to fill in enough to allow MLCAPE values near 1000
j/kg to manifest in deep convection late this afternoon into this
evening, but this will primarily be across northeastern sections
of Central MS. There will be enough deep layer shear to organize
short line segments and maybe even a few supercells (if deep,
vigorous convection can indeed get going), with the greatest
opportunity for low level shear to meet minimum criteria for
tornadogenesis in those latter areas of Central Mississippi where
a SLIGHT RISK still remains in the place. The main risks will be
damaging wind gusts and hail, although the lesser tornado risk
will also be mentioned in the HWO and graphics. In addition, the
concentration of locally heavy downpours later this afternoon into
this evening will be greatest in the SLIGHT severe risk area and
the previous LIMITED flooding risk was realigned to match that
area closely. The prior Flash Flood Watch in place for western
zones will be canceled just a bit early because confidence has
increased any further heavy downpours in that area will be brief
and very isolated.

Expecting the showers and thunderstorms to get increasingly confined
to eastern zones as we go through the evening and only isolated
to scattered showers should be left in eastern MS by the time we
get into late tonight or early Tuesday morning. Low clouds in the
wake of the precipitation tonight will clear out more slowly than
the precipitation tomorrow, but we anticipate mostly clear skies
will build in from west to east during the late morning through
afternoon hours. Very minor cool advection in the wake of
tonight's system will not do much to put a damper on the sun's
influence tomorrow and thus most folks will get to a 80 to 84
range for highs. /BB/

Mid-week through late next weekend (Wed. night - Sunday)

Expect a much warmer period around midweek before a few storm
systems bring an active & wet period late week & into next
weekend.

At the start, the synoptic pattern will consist of mid-level ridging
building through the region with gradual return flow in the wake of
the shortwave trough moving off the Atlantic seaboard. Our area will
be very warm, with potential for some MOS guidance to be slightly on
the cooler side. Went towards the warmer MEX both Wednesday & into
Thursday due to nearly 17-20 deg. C thermal profiles @ 925mb.

A powerful cold core low will dive east-southeast through the
Rockies, leading to a very strong low pressure & cold front moving
through the Central Plains towards the area. This increase in
isentropic lift & moisture will help some showers & storms break out
by late Thursday afternoon across the Delta & progress southeast.
Model guidance seems to hint at some mesohigh feature that could
delay the convective development, leading to most by late
afternoon & spreading southeast. Right now, some global consensus
has trended towards some pre-frontal development. There might be a
small window for a some stronger organized storms over the Delta.
This will progress off to the east through the overnight hours.
Most of the strongest forcing will remain off to the north but
some stronger storms can't be ruled out. Will hold off any mention
in the HWO. In addition, with such warm temperatures & strong
pressure gradient (i.e. ~5-6mb), some gusty winds could be
possible, especially across the Delta. Will keep out of the HWO
for now, but if this trend continues, a "Limited" for gusty
gradient winds in the HWO can't be ruled out.

With the frontal boundary stalling along the Gulf coast going into
late week, our area will remain in the southwest flow aloft due to a
strong closed low/synoptic trough diving over the Desert Southwest &
over northern Mexico. This active southern stream will help increase
ascent & gradually lift the warm front & warm advection rain &
storms into the weekend. Strong cyclogenesis will take place near
the baroclinic zone in the northern Gulf to ArkLaTex region. There
definitely remains juxtaposition of shear & instability parameter
space for severe storms & heavy rain potential. Right now this is a
little too far out to mention in the HWO but may be needed as we get
closer. Stay tuned for later updates. /DC/

&&

.AVIATION...
18Z TAF discussion:

Sites such as HKS/JAN/PIB/HBG/NMM/MEI will be more partly cloudy
than cloudy through the afternoon with only temporary reductions
to MVFR. Elsewhere, some breakout to VFR is possible this
afternoon, although skies will be more broken or overcast and
ceilings MVFR a greater percentage of the time. Locations in
southeast MS should be largely dry for the next few hours before
scattered to numerous showers and embedded thunderstorms become
more ubiquitous by early evening as a disturbance crosses the
region. Some storms could produce some gusty winds and hail,
particularly around the GWO/GTR/CBM corridor. Expect precipitation
to gradually exit to the east late tonight with north to
northwest winds building in the wake of the system. In addition,
some lower clouds (down to IFR) will be possible late tonight into
tomorrow morning, but primarily in northeast and eastern TAF
sites. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       61  81  54  84 /  60  11   0   0
Meridian      61  81  54  84 /  64  32   0   0
Vicksburg     59  81  55  83 /  64   3   0   0
Hattiesburg   62  80  55  84 /  27  22   1   0
Natchez       60  81  56  83 /  64   1   0   1
Greenville    59  81  56  82 /  38   2   0   1
Greenwood     60  81  55  83 /  59   3   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

BB/DC
Hazardous weather outlook, Apr 8, 3:47 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
347 PM CDT Mon Apr 8 2019

ARZ074-075-LAZ007-008-015-023-024-026-MSZ018-092100-
Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA-
Catahoula-Concordia-Bolivar-
347 PM CDT Mon Apr 8 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ009-016-025-MSZ019-025-034-035-040>042-047>049-053>066-072>074-
092100-
East Carroll-Madison LA-Tensas-Sunflower-Leflore-Washington-
Humphreys-Issaquena-Sharkey-Yazoo-Warren-Hinds-Rankin-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
347 PM CDT Mon Apr 8 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northwest Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ027>033-037>039-044>046-092100-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Leake-Neshoba-Kemper-
347 PM CDT Mon Apr 8 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, severe thunderstorms
and tornadoes are possible. Some thunderstorms could produce
damaging winds to 60 mph and hail at least to the size of
quarters. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

The rest of this afternoon through tonight, localized flash
flooding is possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ026-036-092100-
Grenada-Holmes-
347 PM CDT Mon Apr 8 2019

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

The rest of this afternoon through tonight, localized flash
flooding is possible, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ043-050>052-092100-
Madison MS-Scott-Newton-Lauderdale-
347 PM CDT Mon Apr 8 2019

This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, severe thunderstorms
and tornadoes are possible. Some thunderstorms could produce
damaging winds to 60 mph and hail at least to the size of
quarters. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 8, 6:15 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
615 PM CDT MON APR 8 2019

MSZ027>029-037-082345-
Carroll MS-Attala MS-Montgomery MS-Webster MS-
615 PM CDT MON APR 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...NORTH
CENTRAL ATTALA...SOUTHWESTERN WEBSTER AND MONTGOMERY COUNTIES UNTIL
645 PM CDT...

At 615 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hesterville, or 13 miles northwest of Kosciusko, moving north at
25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Vaiden around 625 PM CDT.
  Poplar Creek around 640 PM CDT.
  Kilmichael around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3350 8936 3345 8939 3345 8941 3343 8941
      3344 8945 3336 8945 3315 8959 3320 8975
      3322 8975 3325 8987 3365 8971
TIME...MOT...LOC 2315Z 202DEG 20KT 3324 8969

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:25 PM CDTSevere Thunderstorm WarningJANChoctaw, Clay, Webster36 min
Apr 8, 7:26 PM CDTSevere Thunderstorm WarningJANClay, Lowndes19 min
Apr 8, 7:44 PM CDTSevere Thunderstorm WarningJANLowndes16 min
Apr 8, 7:49 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison41 min
Apr 9, 12:04 AM CDTFlash Flood WarningJANClay, Lowndes, Noxubee, Oktibbeha, Winston3 hr
Apr 9, 8:32 AM CDTRiver Flood WarningJANLeake16 days
Apr 9, 8:37 AM CDTRiver Flood WarningJANHinds, Warren24 days
Apr 9, 9:03 AM CDTRiver Flood WarningJANNoxubee26 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.